Annals of the Institute of Statistical Mathematics

, Volume 42, Issue 3, pp 543–559

Some new constructions of bivariate Weibull models

  • Jye -Chyl Lu
  • Gouri K. Bhattacharyya
Statistical Model


In this article, several approaches are advanced towards the construction of bivariate Weibull models from the consideration of failure behaviors of the components of a two-component system. First, a general method of construction of bivariate life models is developed in the setting of random environmental effects. Some new bivariate Weibull models are derived as special cases and added insights are provided for some of the existing ones. In the course of model formulation in terms of the dependence structure, a new bivariate family of life distributions is constructed so as to incorporate both positive and negative quadrant dependence in the same parametric setting, and a bivariate Weibull model is obtained as a special case. Finally, some distributional properties are presented for a bivariate Weibull model derived from the consideration of random hazards.

Key words and phrases

Bivariate Weibull bivariate exponential Weibull minimum random hazards quadrant dependence independence representation moments 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Basu, A. P. (1988). Multivariate exponential distribution and their applications in reliability, Handbook of Statistics, 7, Quality Control and Reliability, (eds. P. R.Krishnaiah and C. R.Rao), Elsevier, The Netherlands.Google Scholar
  2. Block, H. W. and Basu, A. P. (1974) A continuous bivariate exponential extension, J. Amer. Statist. Assoc., 69, 1031–1037.Google Scholar
  3. Cantor, A. B. and Knapp, R. G. (1985). A test of the equality of survival distributions based on palred observations from conditionally independent exponential distributions, IEEE Trans. Reliability, 34, 342–346.Google Scholar
  4. Clayton, D. G. (1978). A model for association in bivariate life tables and its application in epidemiological studies of familial tendency in chronic disease incidence, Biometrika, 65, 141–151.Google Scholar
  5. Downton, F. (1970). Bivariate exponential distributions in reliability theory, J. Roy. Statist. Soc. Ser. B, 32, 408–417.Google Scholar
  6. Esary, J. D. and Proschan, F. (1970). A reliability bound for systems of maintained, interdependent components, J. Amer. Statist. Assoc., 65, 329–338.Google Scholar
  7. Freund, J. E. (1961). A bivariate extension of exponential distribution, J. Amer. Statist. Assoc., 56, 971–977.Google Scholar
  8. Gumbel, E. J. (1960). Bivariate exponential distribution, J. Amer. Statist. Assoc., 55, 698–707.Google Scholar
  9. Hawkes, A. G. (1972). A bivariate exponential distribution with application to reliability, J. Roy. Statist. Soc. Ser. B, 34, 129–131.Google Scholar
  10. Hougaard, P. (1984). Life table methods for heterogeneous populations: Distributions describing the heterogeneity, Biometrika, 71, 75–83.Google Scholar
  11. Hougaard, P. (1986). A class of multivariate failure time distributions, Biometrika, 73, 671–678.Google Scholar
  12. Johnson, N. L. and Kotz, S. (1972). Distributions in Statistics: Continuous Multivariate Distributions, Wiley, New York.Google Scholar
  13. Kimeldorf, G. and Sampson, A. (1975). One-parameter families of bivariate distributions with fixed marginals, Comm. Statist. A—Theory Methods, 4, 293–301.Google Scholar
  14. Lee, L. (1979). Multivariate distributions having Weibull properties, J. Multivariate Anal., 9, 267–277.Google Scholar
  15. Lehmann, E. L. (1966). Some concepts of dependence, Ann. Math. Statist., 37, 1137–1153.Google Scholar
  16. Lu, J. C. and Bhattacharyya, G. K. (1988a). Some bivariate extensions of the Weibull distribution. Tech. Report No. 821, Department of Statistics, University of Wisconsin, Madison.Google Scholar
  17. Lu, J. C. and Bhattacharyya, G. K. (1988b). Inference procedures for a bivariate exponentia model of Gumbel, Tech. Report No. 838, Department of Statistics, University of Wisconsin, Madison.Google Scholar
  18. Marshall, A. W. and Olkin, I. (1967). A multivariate exponential distribution, J. Amer. Statist. Assoc., 62, 30–44.Google Scholar
  19. Marshall, A. W. and Olkin, I. (1988). Families of multivariate distributions, J. Amer. Statist. Assoc., 83, 834–841.Google Scholar
  20. Oakes, D. (1982). A model for association in bivariate survival data, J. Roy. Statist. Soc. Ser. B, 44, 414–422.Google Scholar
  21. Oakes, D. (1989). Bivariate survival models induced by frailties, J. Amer. Statist. Assoc., 84, 487–493.Google Scholar
  22. Paulson, A. S. (1973). A characterization of the exponential distribution and a bivariate exponential distribution, Sankhyā Ser. A, 35, 69–78.Google Scholar
  23. Raftery, A. E. (1984). A continuous multivariate exponential distribution, Comm. Statist. A—Theory Methods, 13, 374–377.Google Scholar
  24. Salvia, A. A. and Bollinger, R. C. (1984). Testing equality of correlated exponential variables, IEEE Trans. Reliability, 33, 374–377.Google Scholar
  25. Sarkar, S. K. (1987). A continuous bivariate exponential distribution, J. Amer. Statist. Assoc., 82, 667–675.Google Scholar
  26. Tawn, J. A. (1988). Bivariate extreme value theory: Models and estimation, Biometrika, 75, 397–415.Google Scholar

Copyright information

© The Institute of Statistical Mathematics 1990

Authors and Affiliations

  • Jye -Chyl Lu
    • 1
  • Gouri K. Bhattacharyya
    • 2
  1. 1.Department of StatisticaNorth Carolina State UniversityRaleighU.S.A.
  2. 2.Department of StatisticsUniversity of WisconsinMadisonU.S.A.

Personalised recommendations